Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 2017, 10:44 AM EDT for Brooks County, Thomas County, Georgia; Jefferson County, Leon County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 10:44 AM EDT (14:44 UTC)
- Expired
- May 4, 2017, 11:30 AM EDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL, Brooks County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 57 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:04 AM EDT | TSTM WND DMG | 2 Wnw Monticello, FL | THE 911 CALL CENTER REPORTED ONE TREE DOWN ON NEW MONTICELLO ROAD NEAR HWY 90. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WUUS52 KTAE 041444
SVRTAE
FLC065-073-GAC027-275-041530-
/O.NEW.KTAE.SV.W.0154.170504T1444Z-170504T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1044 AM EDT THU MAY 4 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in Big Bend of Florida...
East central Leon County in Big Bend of Florida...
Southeastern Thomas County in south central Georgia...
Southwestern Brooks County in south central Georgia...
* Until 1130 AM EDT
* At 1044 AM EDT, a severe thunderstorm was located 10 miles east of
Tallahassee, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monticello, Tallahassee, Boston, Alma, Fincher, Apalachee Regional
Park, Dills, Chaires Crossroads, Festus, Baum, Lois, Everett, Nash,
Miccosukee, Drifton, Capitola, Casa Blanco, Chaires, Jarrott and
Montivilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3057 8364 3055 8364 3055 8367 3054 8367
3054 8370 3053 8370 3052 8372 3050 8374
3035 8412 3051 8420 3079 8378 3057 8363
TIME...MOT...LOC 1444Z 239DEG 38KT 3047 8410
HAIL...<.75IN
WIND...60MPH
$$
11-MOORE2 follow-up statements
849
WWUS52 KTAE 041502
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1102 AM EDT THU MAY 4 2017
FLC073-041512-
/O.CAN.KTAE.SV.W.0154.000000T0000Z-170504T1530Z/
Leon FL-
1102 AM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3048 8391 3064 8400 3079 8378 3059 8364
TIME...MOT...LOC 1502Z 239DEG 38KT 3057 8390
$$
FLC065-GAC027-275-041530-
/O.CON.KTAE.SV.W.0154.000000T0000Z-170504T1530Z/
Jefferson FL-Thomas GA-Brooks GA-
1102 AM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR NORTHEASTERN JEFFERSON...SOUTHEASTERN THOMAS AND SOUTHWESTERN
BROOKS COUNTIES...
At 1102 AM EDT, a severe thunderstorm was located over Monticello,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Monticello, Boston, Alma, Fincher, Dills, Casa Blanco, Festus,
Jarrott, Montivilla, Lois, Everett and Drifton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3048 8391 3064 8400 3079 8378 3059 8364
TIME...MOT...LOC 1502Z 239DEG 38KT 3057 8390
HAIL...<.75IN
WIND...60MPH
$$
11-MOORE682
WWUS52 KTAE 041528
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1128 AM EDT THU MAY 4 2017
FLC065-GAC027-275-041537-
/O.EXP.KTAE.SV.W.0154.000000T0000Z-170504T1530Z/
Jefferson FL-Thomas GA-Brooks GA-
1128 AM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN THOMAS AND SOUTHWESTERN BROOKS COUNTIES WILL EXPIRE AT
1130 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3048 8391 3064 8400 3079 8378 3059 8364
TIME...MOT...LOC 1527Z 239DEG 38KT 3071 8364
$$
11-MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:40 AM EDT, 4 minutes earlier.
Area forecast discussion, May 4, 10:40 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1040 AM EDT Thu May 4 2017
.UPDATE...
Line of strong to severe storms continues to push eastward across
the CWA. Instability has been limited, but the low level shear
remains impressive with 30-35kts on the SPC mesoanalysis and
34kts observed on the TLH 12z sounding. As this line pushes
eastward a few strong to severe storms remain possible, but the
threat is confined to the Florida panhandle and mainly closer to
the coast. Have already observed a few gusts to around 50 MPH, so
overall, borderline severe in terms of reported observations.
Heaviest rain this morning has been across the Florida panhandle
with generally 3-4 inches of rainfall based on radar estimates.
While the hi-res models aren't doing the best job in terms of
timing with the convection, expect this main area to move out by
mid afternoon (clearing TLH by early afternoon). A line of
showers and thunderstorms is possible as the front moves through
this evening/tonight, but do not expect to see the extent of
precipitation with that as we've observed this morning.
&&
.PREV DISCUSSION [654 AM EDT]...
.NEAR TERM [Through Today]...
This evening's synoptic pattern featured a developing deep trough
over the Southern Plains, and an attendant surface cold front,
extending from an intensifying low over central AR through coastal
TX. However, the low-level synoptic environment east of this cold
front has been significantly disrupted by large cold pools/outflow
boundaries generated by numerous thunderstorm clusters. There was
a weak "wake low" over southeast AL, and a trailing mesoscale
boundary through coastal LA. The 04 UTC RAP/HRRR appeared to have
initialized reasonably well, and forecasts this east-west
oriented boundary to propagate eastward to a position roughly
along I-10 in the FL Panhandle by daybreak.
Based on recent radar trends, the HRRR, and multiple CAMs (most of
which were performing surprisingly well), we think an MCS will
spread east across our forecast area this morning. There is
likely to be sufficient (if not impressive) buoyancy and strong
vertical wind shear for storm organization with this morning's
MCS, mainly in the form of bow echoes posing a damaging wind
threat. The greatest threat will be in our FL zones where storms
may be surface-based (as opposed to more elevated storms in GA
and AL). The presence of the aforementioned mesoscale boundary
suggests at least some tornado threat as well. While more
convection may develop along the cold front later today, it
appears the lower troposphere will have been overturned too much
to support a significant severe threat later today.
.SHORT TERM [Tonight Through Saturday]...
The strong surface cold front will continue moving east, and out
of our forecast area this evening, followed by an end to the rain.
Despite this frontal passage, lingering mid-upper level moisture,
as well as mid-tropospheric frontogenesis, will lead to periods
of cloudiness and even some showers on Friday, followed by
clearing Friday night and Saturday as the mid-layer front finally
passes to our east. High temperatures Friday will actually be
below average, in the upper 60s (north) to mid 70s (south). Highs
on Saturday will be in the mid to upper 70s. Low temperatures will
also be below average for a change- in the lower to mid 50s
Friday morning, and in the upper 40s Saturday morning.
.LONG TERM [Saturday Night Through Thursday]...
A deep-layer ridge will gradually build over the Southeast next
week. High temperatures will return to average (mid 80s) Sunday,
then above average mid week. Lows will generally be in the 50s.
PoPs will be less than 20%.
.AVIATION [Through 12Z Friday]...
Periods of rain will occur through the morning today, with
occasional thunderstorms possible. Occasional MVFR cigs and
visibility are likely, with brief IFR/LIFR possible in strongest
storms mainly at ECP, TLH and possibly VLD. VFR conditions should
return during the afternoon, but another brief period of scattered
showers/storms is possible as a cold front moves through this
evening. After this moves east of the area, VFR conditions are
expected on Thursday night.
.MARINE...
Strong south winds will develop today ahead of an approaching
cold front, with frequent gusts to gale-force (35 knots). Winds
will become west-northwest behind the cold front later today and
tonight, with another period of gale-force gusts Friday afternoon.
Winds and seas will gradually subside Saturday and Saturday
night, with low winds and seas on Sunday. High surf and dangerous
rip currents are expected later today. Tides will only be slightly
above normal, barring any mesoscale features that could drive
tides higher for a brief time.
.FIRE WEATHER...
No concerns.
.HYDROLOGY...
The consensus QPF for our region for today's storm ranges from 1-2
inches north and west of Tallahassee, to less than inch south and
east of Tallahassee. NWP guidance forecasts PWAT values to be nearly
twice that of the climatological average, and GOES sounder data
confirms this. Thus we expect a narrow band or two of heavier
rain in the FL Panhandle, southeast AL, and southwest GA, where as
much as 6 inches of rain is possible. Because there is only a 15%
probability of exceeding 6 inches of rain (within 25 miles of a
point), we will not issue a Flood Watch at this time. However,
isolated flooding could occur if the rain were to affect a larger
urban area. Today's rain will likely cause sharp rises along some
of our rivers, but most were well below action stage from the
recent dry spell.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 51 74 50 77 / 100 40 10 10 0
Panama City 76 57 72 57 74 / 100 10 10 10 0
Dothan 76 50 68 49 75 / 100 10 10 10 0
Albany 76 50 69 48 74 / 100 40 10 10 0
Valdosta 82 52 74 49 75 / 90 60 10 10 0
Cross City 83 56 74 53 76 / 70 70 30 30 0
Apalachicola 78 56 75 55 75 / 100 30 10 30 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 8 PM EDT /7 PM CDT/ Friday for Coastal
Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Gale Warning until 8 PM EDT this evening for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
UPDATE...Fieux
NEAR TERM...Fournier
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Lahr
FIRE WEATHER...Fournier
HYDROLOGY...FournierIn the hours before
Local storm report, May 4, 9:29 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM TSTM WND GST APALACHICOLA AIRPORT 29.72N 85.03W
05/04/2017 M54 MPH FRANKLIN FL ASOS
47 KNOT WIND GUSTS AT KAAF
&&
CAMPLocal storm report, May 4, 9:49 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
949 AM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM TSTM WND GST ST GEORGE ISLAND 29.66N 84.86W
05/04/2017 M49 MPH FRANKLIN FL MESONET
49 MPH WIND GUST REPORTED BY PERSONAL WEATHER STATION.
&&
CAMPLocal storm report, May 4, 10:16 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 AM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM TSTM WND DMG ST GEORGE ISLAND 29.66N 84.86W
05/04/2017 FRANKLIN FL 911 CALL CENTER
POWER LINE DOWN ON ST. GEORGE ISLAND.
&&
CAMPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:19 PM EDT | Tornado Warning | TAE | Berrien, Cook, Lanier, Lowndes | 26 min |
| May 4, 12:41 PM EDT | Tornado Warning | TAE | Berrien, Lanier | 24 min |
| May 3, 9:27 PM EDT | Gale Warning | TAE | 3 hr | |
| May 4, 3:53 AM EDT | Gale Warning | TAE | 41 hr | |
| May 4, 3:58 AM EDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 64 hr |
| May 4, 3:58 AM EDT | High Surf Advisory | TAE | Bay, Gulf, Walton | 46 hr |
| May 4, 7:21 AM EDT | Special Marine Warning | TAE | 24 min | |
| May 4, 7:40 AM EDT | Special Marine Warning | TAE | 65 min | |
| May 4, 7:47 AM EDT | Tornado Warning | TAE | Bay, Calhoun, Gulf | 28 min |
| May 4, 8:20 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Liberty | 40 min |
| May 4, 9:28 AM EDT | Special Marine Warning | TAE | 62 min | |
| May 4, 9:30 AM EDT | Severe Thunderstorm Warning | TAE | Franklin, Liberty | 45 min |
| May 4, 10:05 AM EDT | Special Marine Warning | TAE | 55 min | |
| May 4, 10:08 AM EDT | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 33 min |
| May 4, 10:29 AM EDT | Severe Thunderstorm Warning | TAE | Leon | 18 min |
| May 4, 4:12 PM EDT | Severe Thunderstorm Warning | TAE | Lafayette, Taylor | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.